Results 1 to 6 of 6

Thread: Antibiotics & water retention page

  1. #1
    impala454's Avatar
    impala454 is offline Senior Member
    Join Date
    Jun 2011
    Location
    League City, TX
    Posts
    235

    Antibiotics & water retention

    Primal Fuel
    I get a pretty bad ear infection about once a year and will get antibiotics for a few days and then done with it. This is the first time I've had one while on the primal blueprint and really paying attention to my diet & weight. So I've been eating pretty well on plan lately but noticed a few pounds of gain (similar to when I retain water) after starting the antibiotics. Is this normal? I tried googling around and it seems to be a consensus that antibiotics make you retain water, but it's not listed in the "official" side effects of the drug (Amoxycillin is the specific one I'm taking). Just curious if anyone has a definitive answer. And please no anti-drug discussion or scolding for taking the antibiotics in the first place. I'd gladly trade the pain sleepless nights with anyone who wishes to do so
    -Chuck

  2. #2
    bluepelican's Avatar
    bluepelican is offline Member
    Join Date
    Sep 2010
    Posts
    58
    I have no answer to your question, but I'm wondering if you've tried cutting out dairy. I recently listened to a podcast with Mac Danzig, a MMA fighter who said that he used to have frequent chronic ear infections until he stopped eating dairy. I just thought I'd mention it.

  3. #3
    impala454's Avatar
    impala454 is offline Senior Member
    Join Date
    Jun 2011
    Location
    League City, TX
    Posts
    235
    Hmm, interesting. I did cut out dairy doing a whole30 a couple times, but the ear infections only occur about once a year so it'd be hard to say if it had any effect. I have had them about once a year since I was ~12 years old, and generally blame it on my starting to play trombone (lots of backpressure on the sinuses and such). I also cannot scuba dive (can't equalize my ears).
    Last edited by impala454; 10-10-2012 at 09:13 AM.
    -Chuck

  4. #4
    bluepelican's Avatar
    bluepelican is offline Member
    Join Date
    Sep 2010
    Posts
    58
    From an article Danzig wrote (yes, he's a vegan):

    For the record, I cut dairy completely out of my diet in 1999 (over 5 years before I ever committed to a full-Vegan diet)... This was due to an allergy that I developed in my adolescent years to dairy that effected my sinuses and everything connecting to them. For a good part of my teenage years, I suffered from severe ear infections and chronic Vertigo (which is completely miserable). It took me a few years of to finally realize that the antibiotics were only temporarily subduing a much bigger problem. I did my research and finally found the source. A lot of people don't realize how hard milk, whey, and other dairy products are on the sinuses and respiratory system, and the dairy industry would like you to believe that you need milk to get calcium. That notion is as oxymoronic as you can get. Although not everybody has as severe an allergy to dairy products as I did, I just wanted to point out that after years of battling with ear and sinus infections, eliminating dairy completely cured my problems. Anyone with similar problems may want to try it for a while.

  5. #5
    impala454's Avatar
    impala454 is offline Senior Member
    Join Date
    Jun 2011
    Location
    League City, TX
    Posts
    235
    Interesting. I appreciate the ideas but the ear infections for me have never been a big deal. I get it, feel crappy for a day or two, get antibiotics, and it's over with. I have zero allergies or any other effects from it. My main question to pose was just curiosity of whether the antibiotics make you retain water.
    -Chuck

  6. #6
    Daydreamer's Avatar
    Daydreamer is offline Senior Member
    Join Date
    Jun 2012
    Location
    France
    Posts
    371
    Primal Blueprint Expert Certification
    Yes I do tend to retain water when I take some kinds of antibiotics. I don't have any scientific facts to back this but I think that the body does this because it has to evacuate the artificial byproducts of the antibiotics through urine.
    Young self-caring Paleo-eater from France.
    (So please forgive the strange way I tend to express myself in your beautiful language )

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •